The popular antibiotic drug Levaquin (levofloxacin) has recently been found to cause a severe form of nerve damage called peripheral neuropathy (PN) in certain patients. In August 2013, the FDA issued a Drug Safety Communication about this side effect, stating that PN may come on soon after a patient begins a regimen of Levaquin, and that some resulting complications may be permanent. Symptoms of Levaquin-induced peripheral neuropathy typically include pain, burning, numbness, loss of reflexes, and paralysis.
Free Levaquin Peripheral Neuropathy Lawsuit Evaluation: If you or a loved one was diagnosed with peripheral neuropathy after taking Levaquin, you should contact our law firm immediately. You may be entitled to compensation by filing a lawsuit and we can help.
What is Levaquin?
Made by Ortho-McNeil-Janssen Pharmaceuticals, Levaquin is prescribed to treat a number of conditions such as bacterial and skin infections, pneumonia, and the bubonic plague. The drug was approved by the U.S. Food & Drug Administration (FDA) in 1996, and made available as a generic in 2011. Each year in the United States, more than 6 million prescriptions are written for oral Levaquin, and over 1 million patients are treated with the medication intravenously in a hospital.
Levaquin & Peripheral Neuropathy
Unfortunately, despite its considerable success on the U.S. market, Levaquin and other antibiotic medications in its class have recently been found to have the ability to cause peripheral neuropathy (PN). This side effect occurs when nerves between the brain and body become damaged, and are no longer able to communicate efficiently with one another. There are over 100 different varieties of PN recognized in the medical literature, depending on which nerves have suffered damage. In general, however, telltale symptoms of Levaquin-induced peripheral neuropathy may include:
- Change in sensation to light touch, pain, or temperature
- Change in sense of body position
- Loss of reflexes
- Muscle wasting
Levaquin FDA Warning
In August 2013, the FDA issued a Drug Safety Communication stating that a number of patients treated with Levaquin had developed peripheral neuropathy. The FDA issued the statement because the original warnings did not properly describe the potential rapid onset of the condition. According to the administration’s press release:
“In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.”
Peripheral Neuropathy Treatment
Treatment for individuals with peripheral neuropathy depends on what caused the nerve damage. If PN was caused by a vitamin deficiency, the condition can often be managed with vitamin therapy and changes to the patient’s diet. If the condition was caused by excessive alcohol intake, it can often be improved by discontinuing use of alcoholic beverages. Peripheral neuropathies caused by dangerous drugs like Levaquin can often be managed in much the same way, by quitting the medication and seeking another course of treatment.
Do I Have a Levaquin Peripheral Neuropathy Lawsuit?
The Product Liability & Defective Drug Litigation Group at our law firm is an experienced team of trial lawyers that focus on the representation of plaintiffs in Levaquin lawsuits. We are handling individual litigation nationwide and currently accepting new Levaquin peripheral neuropathy lawsuits in all 50 states.
Free Levaquin Peripheral Neuropathy Lawsuit Evaluation: Again, if you or a loved one was diagnosed with peripheral neuropathy after taking Levaquin, you should contact our law firm immediately. You may be entitled to compensation by filing a lawsuit and we can help.